With graduation season upon us, the Bakersfield Police Department is advising families to have a safety plan when celebrating graduation accomplishments.
The Department is specifically warning residents about the dangers of fetanyl, a controlled substance that can cause respiratory distress and death when taken in high doses or when combined with other substances, especially alcohol or other illicit drugs such as heroin or cocaine.
“Fentanyl specifically continues to be of great concern and has a devastating impact on our youth, families, and community,” the Department said in a news release. “Fentanyl has been found in non-prescription Vicodin, Xanax, Oxycodone, as well as other illicit drugs.”
As little as two milligrams of fentanyl can kill an average-sized adult, according to the department.
“Graduation season is here, and that means celebrations will be taking place throughout our community,” the Department said in a news release. “As you set out to celebrate your or your student’s accomplishments, the Bakersfield Police Department wants to remind you to stay safe, avoid unnecessary risk, and have a plan.”
Having a plan means knowing who you’re with, where you’re at, and what to do in an emergency. The Bakersfield Police Department urges those celebrating the accomplishments of graduation to be safe, refrain from consuming any unknown substance, and be prepared in the event of a fentanyl overdose. If someone does start to overdose, call 9-1-1. The sooner medical aide is administered to the victim, the higher their chance of survival.
If you’re going to be at a gathering with controlled substances, BPD advises keeping a dose of Narcan on hand in case someone starts to exhibit signs of an overdose. Symptoms of fentanyl overdose may include:
• Slow breathing
• Chest pain
• Nausea or vomiting
• Weak pulse
• Seizures or tremors